Theta dependence in the large n limit of four-dimensional gauge theories

Research output: Contribution to journalArticlepeer-review

281 Scopus citations


The θ dependence of pure gauge theories in four dimensions can be studied using a duality of large N gauge theories with string theory on a certain spacetime. Via this duality, one can argue that for every θ, there are infinitely many vacua that are stable in the large N limit. The true vacuum, found by minimizing the energy in this family, is a smooth function of θ except at θ = π where it jumps. This jump is associated with spontaneous breaking of CP symmetry. Domain walls separating adjacent vacua are described in terms of wrapped six-branes.

Original languageEnglish (US)
Pages (from-to)2862-2865
Number of pages4
JournalPhysical review letters
Issue number14
StatePublished - Oct 5 1998
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • General Physics and Astronomy


Dive into the research topics of 'Theta dependence in the large n limit of four-dimensional gauge theories'. Together they form a unique fingerprint.

Cite this